In Articles, Clearbrook Treatment Centers

Fentanyl | Clearbrook Treatment CentersThe drug toll continues to surpass the most imaginable and inconceivable numbers. As local, state, and federal officials scramble to keep up with new illicit drugs that hit the market, one synthetic formulation has been a leading culprit in the opioid crisis. Fentanyl, a synthetic opioid analogue, has been found in many overdose cases across the country. While extremely dangerous to the addicted person, Fentanyl also poses a risk to first responders who arrive on the scene in emergency situations and other drug-related incidents.

What Is Fentanyl?

Fentanyl is a powerful, potent synthetic opioid. Similar to morphine, but known to be 50 to 100 times stronger. Just a few grains could be deadly. The chemical is a Schedule II prescription medication and is typically used in the treatment of patients who suffer from chronic pain, or those who have gone under major surgery. Fentanyl can come in many forms including a tablet, powder, dissolvable film, and patch. What is being found more often though, is the illegal purchase of the drug over the internet or in the black market.

One may wonder, “Why would someone take a drug that is so lethal?” Often times, the user is unaware that they are actually ingesting or administering fentanyl into their bloodstream. What is being seen all throughout the country is a large surge of fentanyl-laced heroin. Dealers will often mix heroin with fentanyl to turn a larger profit, furthering the incline in the drug epidemic. Also, Fentanyl analogues are being manufactured in labs in Mexico and sold as other drugs entirely. There have been cases in which a user believed to be using heroin or prescription medications, such as Xanax or Vicodin, but in reality, were taking a lethal dose of Fentanyl.  Each of these scenarios have all contributed to the skyrocketing number of overdose deaths in our nation.

The Dangers Of Fentanyl

Fentanyl has many dangerous side effects, posing a threat to both users and first responders alike. To understand the drug’s dangers, one must first understand how the chemical reacts with the brain. Fentanyl binds to opioid receptors, driving up the individual’s dopamine levels. Dopamine, also known as the “feel-good” receptors, is a natural chemical in the brain which influences a person’s emotions, movements, and sensations relating to pleasure and pain. When a chemical, such as Fentanyl, enters the body and increases the natural dopamine, a person can feel a sense of euphoria rush over them. This feeling is typically what leads many into abuse and addiction.

Furthermore, Fentanyl plays on the opioid receptors in the brain that control a person’s breathing. When this occurs, a person can become drowsy and their breathing can slow. In instances where higher doses of Fentanyl are ingested, a person can suffer from respiratory depression or arrest, causing a drug overdose.

Fentanyl, while obviously life-threatening to anyone who abuses the drug, can also be very hazardous to anyone that comes in contact with it. That can include first responders, EMTs, law enforcement, medical personnel and laboratory personnel. Fentanyl can be absorbed through the skin, as well through inhalation when it becomes airborne. It is not yet known if it can be absorbed through the eyes. Nevertheless, due to its precarious nature, first responders must be vigilant when working in the field, especially if Fentanyl or other counterparts are suspected.

What Can First Responders Do?

CominFentanyl | Clearbrook Treatment Centersg in contact with a substance such as Fentanyl, or a drug similar to it such as Carfentanil, can be quite dangerous, but also very difficult to detect in many scenarios. What sometimes may appear as a standard heroin overdose scene, can in fact be something else entirely. Due to the escalating use of synthetic drugs, law enforcement officials and EMTs can no longer assume they know what they are walking into. When arriving on the scene of an overdose or handling evidence in a drug bust, the professionals involved must be properly trained in handling hazardous material.

Some may question the seriousness of a Fentanyl threat, so here are some examples of law enforcement officials who were directly affected by Fentanyl in the field. In September of last year, 11 swat team members of the Hartford Police Department in Connecticut had to be treated for Fentanyl exposure after a drug bust. Or, let’s not forget about Primus, a Florida K-9, who suffered a Fentanyl overdose last November after a federal drug raid. Thankfully Primus, and the other two K-9s survived and were treated with Naloxone, the opioid overdose reversal drug. And of course, the two New Jersey officers who inadvertently overdosed on Fentanyl when packing evidence. As you can see, the threat is very real and affecting the men and women who have vowed to protect us.

The Centers for Disease Control and Prevention have many suggestions in the proper handling of suspected Fentanyl analogues. As each agency has its own set of standards and guidelines, some things that officials keep in mind when entering a scene with hazardous drug materials are:

  • Examining their surroundings before entering
  • Wearing protective gloves, boots, and clothing
  • Using a protective mask equipped with a respirator
  • Understanding and executing proper decontamination methods when necessary

Call Clearbrook For Opioid Addiction

If you suspect that someone you love may be abusing synthetic drugs, please know that help is available for them. Additionally, if you believe those drugs are similar to the ones we have spoken about today, please educate yourself on the proper precautions in dealing with said drugs.

For 4 decades, Clearbrook Treatment Centers has been treating the chemically dependent person and educating affected family members. We understand the hardship drug addiction can create for the user and within the family unit, but we also know there is hope through recovery. The time to act is now! Especially in times such as these, when the opioid crisis has ravaged our communities and destroyed our closest friends and family members. If you or a loved one is suffering, please do not wait any longer. Call our Admissions Specialists today and get the help you so deserve.

 

 

 

ARE YOU OR SOMEONE YOU CARE ABOUT STRUGGLING WITH DRUGS OR ALCOHOL?
CALL CLEARBROOK TREATMENT CENTERS NOW AT 1-800-582-6241.
Recent Posts

Leave a Comment

Opiate Addiction | Clearbrook Treatment CentersSuboxone | Clearbrook Treatment Centers